Alert archive / Washington / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 14, 2014, 4:26 PM PDT for Lincoln County, Spokane County, Washington. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2014, 4:26 PM PDT (23:26 UTC)
- Expired
- Jul 14, 2014, 5:04 PM PDT
- In force
- 38 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Lincoln County, WA, Spokane County, WA
The radar
The Spokane radar (KOTX), 19 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 2984 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
235 WUUS56 KOTX 142327 SVROTX WAC043-063-150015- /O.NEW.KOTX.SV.W.0003.140714T2326Z-140715T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 426 PM PDT MON JUL 14 2014 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LINCOLN COUNTY IN EASTERN WASHINGTON... WEST CENTRAL SPOKANE COUNTY IN NORTHEAST WASHINGTON... * UNTIL 515 PM PDT * AT 426 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF MEDICAL LAKE...OR 15 MILES NORTHWEST OF CHENEY...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... FAIRCHILD AFB...REARDAN...GRAVELLES AND ELEANOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4753 11788 4761 11803 4772 11782 4761 11767 TIME...MOT...LOC 2326Z 225DEG 9KT 4761 11786 $$ JW
2 follow-up statements
746 WWUS56 KOTX 142347 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 443 PM PDT MON JUL 14 2014 WAC043-063-150015- /O.CON.KOTX.SV.W.0003.000000T0000Z-140715T0015Z/ LINCOLN WA-SPOKANE WA- 443 PM PDT MON JUL 14 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR EAST CENTRAL LINCOLN AND WEST CENTRAL SPOKANE COUNTIES... AT 443 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM IS ALSO PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MEDICAL LAKE...OR 15 MILES NORTHWEST OF CHENEY...MOVING NORTHEAST AT 10 MPH. A SIMILAR CELL IN SPOKANE COUNTY PRODUCED NICKEL SIZE HAIL. LOCATIONS IMPACTED INCLUDE... FAIRCHILD AFB...REARDAN AND ELEANOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4753 11788 4762 11793 4772 11782 4761 11767 TIME...MOT...LOC 2343Z 225DEG 9KT 4764 11782 $$ JW
469
WWUS56 KOTX 150004
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
504 PM PDT MON JUL 14 2014
WAC043-063-150014-
/O.CAN.KOTX.SV.W.0003.000000T0000Z-140715T0015Z/
LINCOLN WA-SPOKANE WA-
504 PM PDT MON JUL 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND WEST
CENTRAL SPOKANE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4753 11788 4762 11793 4772 11782 4761 11767
TIME...MOT...LOC 0003Z 225DEG 9KT 4768 11776
$$
JCOTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:43 PM PDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 14, 2:43 PM PDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
243 PM PDT MON JUL 14 2014
.SYNOPSIS...
A low pressure system will bring scattered thunderstorms across
the northern and eastern portions of the region this evening. Hot
temperatures will continue into mid week and peak on Wednesday.
High temperatures near to and above 100 degrees will be common. A
gradual cooling trend will then take place for the latter half of
the week with breezy conditions through the Cascade gaps and out
over the western basin.
&&
.DISCUSSION...
Tonight: Thunderstorms will be our short-term concern through the
evening. Of highest concern will be the cells over Chelan county
in the vicinity of burn scars that have occurred this summer, and
over the last couple of summers. As of 230 PM, these slow-moving
cells have been short-lived. Pulsing up for 15 to 30 minutes with
relatively small cores. The scattered nature and short life spans
are good news for reducing the potential for flash flooding and
debris flows. The threat for thunderstorms should diminish early
this evening as drainage wind squeeze through the Cascade gaps
bringing marginally more stable air into the region. By early
afternoon the upper low helping to drive these storms will also be
pulling into north Idaho.
Gusty outflow winds in the Cascades and elsewhere will be another
concern. Surface temperatures in the Columbia Basin are close to
100 degrees in many places with dewpoint depressions of 40 to 50
degrees. As PRECIPITATION cores descend into this hot, relatively
dry air, gusts to 40 mph will be possible.
Between 4 PM and 7 PM, we should see an increase in thunderstorm
activity over northeast Washington and north Idaho as the upper
low migrates from the upper Basin into the Panhandle. Slow moving
thunderstorms will have the potential to produce brief heavy rains
and cloud to ground lightning.
Tuesday: A Heat Advisory has been issued for much of central and
north central Washington into the Snake and Clearwater River
Valleys. Local Heat Advisory criteria are: 2 consecutive days of
high temperatures of 103 degrees with a night time low temperature
warmer than 65 degrees. The return of the upper level ridge
Tuesday will mean a return of temperatures comparable to what we
experienced on Sunday. With light winds expected Tuesday, the
afternoon heat will be particularly brutal at elevations below
1500 feet along the Columbia, Okanogan, Snake, and Clearwater
rivers. Afternoon dewpoints in the 50s to low 60s in the Idaho
Panhandle with high temperatures in the 90s will be hot and humid
(by regional standards). /GKoch
Wednesday through Friday evening: Wednesday will be hot as the
ridge of high pressure rebuilds behind the exiting shortwave
trough of lower pressure. Temperatures at 850 mb will be up around
27 Celsius with just enough of a breeze to mix the boundary layer
nicely. This will result in high temperatures eclipsing the
century mark for many of our hottest locations across the Inland
Northwest, such as: Omak, Wenatchee, Moses Lake and Lewiston. Most
locations are expected to at least be up into the upper 90s. The
hot temperatures will be a concern for heat related illnesses.
Plan accordingly by limiting outdoor activities during the hottest
period of the day and keep hydrated.
Low level flow west of the Cascades will turn more onshore on
Wednesday, which will result in a tightening cross Cascade
pressure gradient for late in the afternoon. Winds will increase
through the Cascade gaps and will become gusty down the Kittitas
Valley Wednesday afternoon into the early evening. A dry cold
front passage on Thursday will result in better widespread breezy
conditions across the region. Winds at 850 mbs will not be
particularly strong with the front and will mainly be gradient
driven. The strongest pressure gradient for Thursday afternoon
will be across the Cascade Mtns and out into the western basin.
Winds are expected to be stronger through these gaps along the
east slopes in the northern Cascades out into Wenatchee, Entiat,
Chelan and out over the Waterville Plateau into the western basin.
There is more uncertainty if these areas will actually have strong
enough winds to achieve critical fire weather thresholds; however,
confidence is high that these thresholds will be achieved through
the Kittitas Valley both late Wednesday afternoon/evening and
again Thursday afternoon/evening. We will go ahead an issue a Fire
Weather Watch to highlight the potential for breezy winds and low
RH across the South-Central Cascade Valleys. The potential for
breezy winds will continue into Friday with fire weather concerns
remaining a possibility.
Frontal passage on Thursday will usher in cooler air for the
latter half of the work week. Expected the beginning of a cooling
trend with temperatures down to the mid 80s to mid 90s by Friday.
/SVH
Saturday through Tuesday morning: The Inland Northwest will be
transitioning into a mostly dry westerly flow through the
weekend. Precipitation chances will remain very low until perhaps
late Monday, as a larger trough moves down the Pacific coastline.
One thing that may become an issue will be the winds on Saturday.
A trough of low pressure will move inland over central BC. The
surface pressure gradient tightens up over the region during the
afternoon hours as this system moves east. The gradient should
relax on Sunday, although breezy winds may still remain over the
Columbia Basin, east into the Palouse and West Plains.
Temperatures should be getting closer to normal by Saturday, and
should stay a degree or two on either side of normal Sunday and
Monday. ty
&&
.AVIATION...
18Z TAFS: LOOK FOR SLOW MOVING THUNDERSTORMS TO DEVELOP BETWEEN
19Z-22Z OVER NORTH CENTRAL AND NORTHEAST WASHINGTON UNDER THE
CENTER OF UPPER LEVEL LOW PRESSURE. THE GREATEST CONCENTRATION OF
STORMS WILL LIKELY BE ALONG AND NORTH OF INTERSTATE 90, INCLUDING
THE SPOKANE AND COEUR D'ALENE AIRPORTS. HIGH BASED SHOWERS AROUND
LEWISTON AND PULLMAN SHOULD MIGRATE EAST BY 21Z WITH SOME CLEARING
EXPECTED THIS AFTERNOON. MUCH OF THE STORMINESS SHOULD BE DONE BY
04Z AS THE UPPER LOW MIGRATES OUT OF THE IDAHO PANHANDLE AND WE
LOSE OUR AFTERNOON DESTABILIZATION. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 68 95 68 98 67 95 / 30 10 0 0 10 0
Coeur d'Alene 64 92 61 96 60 92 / 30 10 0 0 10 0
Pullman 59 94 57 97 56 92 / 20 10 0 0 0 0
Lewiston 71 101 69 104 68 101 / 10 10 0 0 0 0
Colville 59 99 59 101 58 96 / 40 10 0 0 0 0
Sandpoint 58 90 57 94 56 91 / 70 20 0 10 10 0
Kellogg 60 89 65 94 64 89 / 50 20 10 10 10 0
Moses Lake 68 104 66 105 65 100 / 10 0 0 0 0 0
Wenatchee 73 104 73 104 72 99 / 20 0 0 0 0 0
Omak 65 104 66 104 65 101 / 10 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from 1 PM Tuesday to 8 PM PDT Wednesday for Lewis
and Southern Nez Perce Counties-Lewiston Area.
WA...Heat Advisory from 1 PM Tuesday to 8 PM PDT Wednesday for East
Slopes Northern Cascades-Lower Garfield and Asotin Counties-
Moses Lake Area-Okanogan Valley-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area.
FIRE Weather Watch from Wednesday afternoon through Thursday
evening for East Washington South Central Cascade Valleys
(Zone 676).
&&Hazardous weather outlook, Jul 14, 9:39 AM PDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 939 AM PDT MON JUL 14 2014 IDZ001-002-004-WAZ036>038-151500- NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 939 AM PDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS EVENING OVER NORTH IDAHO AND NORTHEAST WASHINGTON. CELLS IN WASHINGTON WILL LIKELY BE SLOW-MOVING AND CAPABLE OF PRODUCING BRIEF HEAVY RAIN. THUNDERSTORMS IN THE IDAHO PANHANDLE WILL HAVE THE POTENTIAL TO MOVE A BIT FASTER...AND BECOME MORE ORGANIZED... POSSIBLY PRODUCING HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT WEATHER WILL RETURN ON TUESDAY WITH THE HOTTEST TEMPERATURES LIKELY ON WEDNESDAY BEFORE A COOLING TREND FOR THE END OF THE WEEK. IDZ003-026-027-WAZ031>035-041-043-044-151500- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 939 AM PDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...CAPABLE OF BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT WEATHER WILL RETURN ON TUESDAY WITH THE HOTTEST TEMPERATURES LIKELY ON WEDNESDAY BEFORE A COOLING TREND FOR THE END OF THE WEEK. WAZ042-151500- EAST SLOPES NORTHERN CASCADES- 939 AM PDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER THE NORTH WASHINGTON CASCADES...OVER THE HIGH TERRAIN AROUND MAZAMA...TWISP...AND STEHEKIN. THESE SLOW MOVING CELLS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THE MOST CONCENTRATED THUNDERSTORM ACTIVITY IS EXPECTED NORTH OF LAKE CHELAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT WEATHER WILL RETURN ON TUESDAY WITH THE HOTTEST TEMPERATURES LIKELY ON WEDNESDAY BEFORE A COOLING TREND FOR THE END OF THE WEEK.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:12 PM PDT | Heat Advisory | OTX | Adams, Asotin, Chelan, Douglas, Garfield, Grant and 4 more | 53 hr |
| Jul 14, 3:33 PM PDT | Fire Weather Watch | OTX | 24 hr | |
| Jul 14, 3:41 PM PDT | Areal Flood Advisory | OTX | Grant | 4 hr |
| Jul 14, 4:39 PM PDT | Areal Flood Advisory | OTX | Lincoln, Spokane | 3 hr |
| Jul 14, 4:54 PM PDT | Special Weather Statement | OTX | Spokane | 51 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.